Hail, Parmer
- When
- May 9, 7:42 PM CST
- Where
- Parmer County, Friona
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.630, -102.730
Isolated thunderstorms developed in eastern New Mexico late in the afternoon of the ninth in post-frontal upslope flow. A few of these storms drifted into the extreme southwestern Texas Panhandle during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Isolated thunderstorms developed in eastern New Mexico late in the afternoon of the ninth in post-frontal upslope flow. A few of these storms drifted into the extreme southwestern Texas Panhandle during the evening. The first storm around 1942 CST produced hail up to nickel size in Friona (Parmer County). A second storm affected Parmer County again producing a wind gust to 68 mph at 2220 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 9, 5:13 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 613 PM CDT Sun May 9 2021 .AVIATION... VFR conditions expected through the rest of the evening and night. Thunderstorms developing across eastern NM are expected to stay just north of KLBB and KPVW. Towards daybreak increased moisture will lead to low clouds (possible IFR conditions) and possible SHRA at all terminals. Ceilings and visibilities will begin to improve during the early afternoon tomorrow. && .PREV DISCUSSION... /issued 240 PM CDT Sun May 9 2021/ SHORT TERM... Mid level flow across West Texas is expected to remain quasi-zonal through Monday evening. A minor ripple in the mean flow is forecast to move through the Panhandle this evening and serve as a lifting mechanism which should trigger some shower and thunderstorm activity. This feature is confirmed in WV imagery (at mid-day) as evidenced by altocumulus congestus over the Sangre de Cristo range of NRN NM. Some of the leading effects, closer to the surface, include the initiation of a low level Cu field across the western Panhandle. It should take quite a while before deep convection initializes west of the state line, but by dinner time, storms should be crossing into Texas. The question then becomes the southern extent of the thunderstorm activity. From available data, it would appear that portions of the Panhandle, from Parmer to Briscoe county, will have the best shot of seeing thunderstorms. To the south, chances diminish rapidly. Southeasterly, upslope winds will help to provide lift down low while the passing disturbance destabilizes the mid-levels with lapse rates of 7-9 degC/km. Initially, storms will likely remain anemic with a bone-dry sub-cloud layer and very thin CAPE. Still, as the storms become better established, some updraft strengthening should occur and it seems reasonable that marginally severe hail could be produced along with a greater threat for downburst winds. After storms dissipate this evening, with the continued warm/moist advection, stratus should rapidly move into the area after midnight. It appears enough lift will be present to generate some light shower (or more likely sprinkles) activity for the first few hours after sunrise on Monday morning. Skies should start to clear from west to east though it is surmised that the Rolling Plains could hold onto the clouds all day as the effects of the next disturbance begin to pull moisture westward late tomorrow. LONG TERM... An upper-level trough will move into the Intermountain West late Monday and a few disturbances will move through the area. As these waves move through, they will bring light precipitation and the potential for elevated thunderstorms, especially over the southeastern CWA. Precipitation chances will begin to come to an end Wednesday as the axis of the main trough moves to the east. An upper ridge will begin to build into the area late Wednesday. This will bring a warming trend going into the latter part of the week. As the upper ridge continues to move to the east, it is expected to flatten. A few embedded disturbances may form within the mean flow and bring the potential of showers and thunderstorms going into the weekend. However, these ripples are not as pronounced as previous runs. Gkendrick && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/28
Hazardous Weather Outlook National Weather Service Lubbock TX 1143 AM CDT Sun May 9 2021 TXZ021>044-101645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1143 AM CDT Sun May 9 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A low risk of strong to marginally severe thunderstorms will exists across parts of the extreme southern Texas Panhandle and northern South Plains late this afternoon through the evening hours. The primary concern for strongest thunderstorms will be hail up to the size of a quarter and wind gusts up to 60 MPH. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated thunderstorms will be possible from late Monday night through Wednesday. However,the chances of any of the storms being severe remains quite low. A return of storms to the region is possible starting next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Lubbock TX
744 PM CDT Sun May 9 2021
TXZ021-100115-
Parmer TX-
744 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARMER COUNTY UNTIL 815
PM CDT...
At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Bellview, or 21 miles north of Clovis, moving
southeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Friona, Bovina and Rhea.
LAT...LON 3475 10265 3473 10260 3437 10296 3444 10305
3475 10304
TIME...MOT...LOC 0042Z 293DEG 25KT 3475 10313
PAZOSSpecial Weather Statement
National Weather Service Lubbock TX
816 PM CDT Sun May 9 2021
TXZ021-100145-
Parmer TX-
816 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARMER AND NORTHWESTERN
CASTRO COUNTIES UNTIL 845 PM CDT...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Rhea, or 10 miles northwest of Friona, moving east
at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Friona, Rhea and Black.
LAT...LON 3475 10253 3474 10252 3454 10266 3461 10304
3475 10304
TIME...MOT...LOC 0116Z 285DEG 32KT 3471 10289
PAZOSThe Cannon AFB radar (KFDX), 81 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A Texas Tech University West Texas mesonet site near Friona measured a wind gust to 68 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948198, 948199.